MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA4-18-135-4-10
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
It was reported that during an angioplasty of the lower extremity for a popliteal lesion, the advance 18 lp low profile balloon catheter ruptured.The balloon was inflated at nominal pressure, and the patient was reported to have vessel calcification.Two balloon catheters ruptured during the procedure, refer to mdr 1820334-2017-03677 for additional report.The angioplasty was able to be successfully completed with another cook medical balloon catheter.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications, and quality control was conducted during the investigation.The complaint device was not returned; however, a representative advance 18 lp low profile balloon catheter from the same lot (8131379) was obtained.The balloon catheter was returned in the original box and shipping holder.No crows feet were present on the balloon.The surface of the catheter is smooth, clean and free of damage.The end of the soft tip has a clean edge.No surface defects were noted on the balloon.The device length measured within specifications.The balloon length, and diameter measured within specifications.The balloon was able to be inflated to 15 atmosphere (atm) without rupturing.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements, and that the device meets the needs of the user.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.There is no information regarding preparation of the device.The patient was reported to have vessel calcification.Per the ifu, "the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage.Choose a balloon appropriate to lesion length and vessel diameter." there is no mention of resistance noted during procedure.Per the ifu, "note: if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution." based upon the information provided, that fact that two balloons ruptured in the same procedure (refer to medwatch report 1820334-2017-03677 for additional report), and the results of our investigation, the root cause for this event was determined to be human anatomy related.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6996846
Report Number1820334-2017-03678
Device Sequence Number16466841
Product Code DQY
UDI-Device Identifier10827002502335
UDI-Public(01)10827002502335(17)200810(10)8131379
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K073378
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPTA4-18-135-4-10
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/20/2017
Supplement Date Received by Manufacturer12/06/2017
Initial Report FDA Received Date11/02/2017
Supplement Report FDA Received Date12/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1